Alert archive / Tennessee / Special Weather Statements in 2021
Special Weather Statement, NWS Memphis, TN
NWS Memphis, TN issued this special weather statement at May 9, 2021, 3:01 PM CDT for Dyer County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2021, 3:01 PM CDT (20:01 UTC)
- Expired
- May 9, 2021, 3:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Memphis, TN
County Dyer County, TN
The radar
The Memphis radar (KNQA), 79 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -439 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 446 m²/s²
- 0-3 km storm-relative helicity
- 571 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
576
WWUS84 KMEG 092001
SPSMEG
Special Weather Statement
National Weather Service Memphis TN
301 PM CDT Sun May 9 2021
ARZ028-MOZ115-TNZ019-020-048-092045-
Mississippi AR-Pemiscot MO-Lauderdale TN-Dyer TN-Gibson TN-
301 PM CDT Sun May 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...
Northern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
North central Lauderdale County in western Tennessee...
Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...
At 301 PM CDT...strong thunderstorms producing penny to pea size
hail and winds 45 mph was located along a line extending from near
Miston to near Leachville. Movement was east at 35 mph.
People in northern Mississippi...southern Pemiscot...north central
Lauderdale...Dyer and northwestern Gibson Counties should monitor
this storm closely.
LAT...LON 3613 8885 3585 8969 3594 9029 3600 9010
3600 8996 3604 8996 3618 8947
TIME...MOT...LOC 2001Z 268DEG 32KT 3613 8957 3596 9019
$$
SWBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at May 9, 12:28 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 9, 12:28 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1228 PM CDT Sun May 9 2021
.UPDATE...
Updated for the 18Z Aviation Discussion
&&
.PREV DISCUSSION... /issued 529 AM CDT Sun May 9 2021/
Severe weather remains on track for today.
KSGF radar showed a linear MCS propagating south through the
southern MO Ozarks at 5 AM. To the south and east, scattered
elevated thunderstorms extended south into north central AR,
lifting east. This convection was aided by a strong low level jet,
that increased in strength further east, near the MS River. KNQA
VAD wind profiler detected southwest winds of 80 knots at 5 kft
AGL, indicative of the strong kinematic response the open trof
lifting through the mid-MS River valley.
Outflow from the eastern periphery of the early morning Ozarks
MCS will likely enter northeast AR, MO bootheel and northwest TN
in the morning daylight hours. The low level jet will weaken as it
translates east, but still will likely sustain at least shallow
convection along and north of the outflow boundary. Low level
mixing and tightening pressure gradient will likely wash wash out
the outflow boundary by midmorning.
08Z HRRR guidance shows the synoptic cold front entering northeast
AR at noon to 1 PM, moving a fairly good clip. This will likely
be sufficient to overcome a weakening but still prominent
midlevel capping inversion near the base of an elevated mixed
layer (EML). This EML will be responsible for very steep 700-500mb
lapse rates of 8-9C/km, and mixed-layer CAPE around 2800 J/KG
near Jonesboro. Such an environment would be supportive of very
large hail, in excess of 2 inches where the cap can be broken.
Although surface- 3km storm relative helicity decreases to around
200 m2/s2 by midday, tornado threat cannot be discounted, given
the stout CAPE and the presence of locally-enhanced helicity near
boundaries.
By mid-afternoon, cold will become the focus for convection,
likely reaching the Memphis metro by 5 PM. Convective mode
shouldn't change much, with numerous CAMs still depicting discrete
cells along the front. Later n the evening, NAM Bufr sounding for
Tupelo depicts CAPE decreasing below 1000 J/kg by 9M, though
veering wind profiles will likely support a threat of tornadoes
over north MS at least through early evening. In general, expect
large hail threat to wane a bit over north MS during the early
evening, particularly if convection becomes less discrete/more
linear. Storms should exit north MS by midnight.
Beyond tonight, few changes to the forecast. The Midsouth will
remain on the cool side of a stationary front extending through
the Arklamiss. Rain may briefly edge into east AR and west TN
Tuesday night and Wednesday, ahead of northern branch height
falls. Dry and relatively cool for the latter half of the week,
under northwest flow aloft.
PWB
&&
.AVIATION...
18Z TAF cycle
First round of showers and thunderstorms will be exiting eastern
sections of the Mid-South soon. Periods of MVFR/VFR ceilings are
expected during the afternoon hours before the second wave of
thunderstorms move into the region late this afternoon and early
this evening. Ceilings should drop to IFR levels with this second
round of thunderstorms. Low clouds should remain over the region
late tonight behind the thunderstorms and continue into Monday
morning. Winds will be generally from the south at 10 to 15
knots with higher gusts before shifting to the northwest this
evening.
ARS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 5 PM CDT this afternoon for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Wind Advisory until 5 PM CDT this afternoon for Dunklin-Pemiscot.
MS...Wind Advisory until 5 PM CDT this afternoon for Alcorn-Benton MS-
Coahoma-DeSoto-Marshall-Panola-Prentiss-Quitman-Tate-Tippah-
Tishomingo-Tunica.
TN...Wind Advisory until 5 PM CDT this afternoon for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, May 9, 3:42 AM CDT, 11 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 342 AM CDT Sun May 9 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-101045- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 342 AM CDT Sun May 9 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is an Enhanced Risk for severe thunderstorms over east central Arkansas, southwest Tennessee, northwest and north central Mississippi. There is a Slight Risk over the remainder of the Midsouth. Scattered thunderstorms will develop through the day, becoming most numerous along and ahead of a slow-moving cold front this afternoon and early evening. These thunderstorms will be capable of producing very large hail, damaging winds, and a few brief tornadoes. Localized flash flooding will be possible. Severe thunderstorms will be possible as early as late morning, but will be more likely from mid-afternoon through mid-evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed, mainly this afternoon through mid evening. PWB
In the hours before
Special weather statement, May 9, 9:20 AM CDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
920 AM CDT Sun May 9 2021
TNZ020-021-050>052-091445-
Carroll TN-Madison TN-Crockett TN-Haywood TN-Gibson TN-
920 AM CDT Sun May 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 AM CDT
FOR...
Southwestern Carroll County in western Tennessee...
Northern Madison County in western Tennessee...
Southeastern Crockett County in western Tennessee...
Northeastern Haywood County in western Tennessee...
Southeastern Gibson County in western Tennessee...
At 919 AM CDT...a strong thunderstorm producing pea to dime size
hail and winds of 45 mph was located over Holly Grove, or 8 miles
northeast of Brownsville, moving northeast at 55 mph.
People in southwestern Carroll...northern Madison...southeastern
Crockett...northeastern Haywood and southeastern Gibson Counties
should monitor this storm closely.
LAT...LON 3582 8858 3580 8860 3579 8860 3579 8861
3576 8861 3554 8918 3570 8929 3603 8870
3582 8856
TIME...MOT...LOC 1419Z 240DEG 47KT 3566 8913
WOODALLSpecial weather statement, May 9, 9:48 AM CDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
948 AM CDT Sun May 9 2021
MSZ002-008-012-091515-
Marshall MS-Panola MS-Tate MS-
948 AM CDT Sun May 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 AM CDT
FOR...
Southwestern Marshall County in northwestern Mississippi...
Northern Panola County in northwestern Mississippi...
Tate County in northwestern Mississippi...
At 947 AM CDT...a strong thunderstorm producing pea to dime size
hail and winds 40 to 50 mph was located near Crenshaw, or 11 miles
southwest of Senatobia, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Marshall...northern Panola and Tate Counties
should monitor this storm closely.
LAT...LON 3443 9020 3455 9020 3456 9022 3477 8977
3477 8972 3480 8972 3483 8965 3458 8951
3455 8960 3455 8972 3452 8972 3438 9017
TIME...MOT...LOC 1447Z 245DEG 49KT 3450 9013Special weather statement, May 9, 10:14 AM CDT, 4 hours 47 minutes before
Special Weather Statement National Weather Service Memphis TN 1014 AM CDT Sun May 9 2021 MSZ002-008-012-013-091545- Lafayette MS-Marshall MS-Panola MS-Tate MS- 1014 AM CDT Sun May 9 2021 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 AM CDT FOR... Northwestern Lafayette County in northwestern Mississippi... Southwestern Marshall County in northwestern Mississippi... Northeastern Panola County in northwestern Mississippi... Southeastern Tate County in northwestern Mississippi... At 1013 AM CDT...a strong thunderstorm producing pea to dime size hail and winds 40 to 50 mph was located over Sardis, or 7 miles west of John W Kyle State Park, moving east at 50 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northwestern Lafayette...southwestern Marshall... northeastern Panola and southeastern Tate Counties should monitor this storm closely. LAT...LON 3435 8999 3452 9003 3466 8942 3439 8936 TIME...MOT...LOC 1513Z 260DEG 42KT 3445 8992
Special weather statement, May 9, 11:24 AM CDT, 3 hours 37 minutes before
Special Weather Statement National Weather Service Memphis TN 1124 AM CDT Sun May 9 2021 MSZ009-014>017-091700- Itawamba MS-Pontotoc MS-Union MS-Lee MS-Prentiss MS- 1124 AM CDT Sun May 9 2021 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CDT FOR... Northwestern Itawamba County in northeastern Mississippi... Northeastern Pontotoc County in northeastern Mississippi... Central Union County in northeastern Mississippi... Northern Lee County in northeastern Mississippi... Southwestern Prentiss County in northeastern Mississippi... At 1123 AM CDT...a strong thunderstorm producing pea to dime size hail and winds 40 to 50 mph was located near Ecru, or near New Albany, moving east at 45 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northwestern Itawamba...northeastern Pontotoc...central Union...northern Lee and southwestern Prentiss Counties should monitor this storm closely. LAT...LON 3431 8907 3448 8911 3462 8850 3435 8845 TIME...MOT...LOC 1623Z 260DEG 41KT 3441 8900
Special weather statement, May 9, 3:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
301 PM CDT Sun May 9 2021
ARZ028-MOZ115-TNZ019-020-048-092045-
Mississippi AR-Pemiscot MO-Lauderdale TN-Dyer TN-Gibson TN-
301 PM CDT Sun May 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...
Northern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
North central Lauderdale County in western Tennessee...
Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...
At 301 PM CDT...strong thunderstorms producing penny to pea size
hail and winds 45 mph was located along a line extending from near
Miston to near Leachville. Movement was east at 35 mph.
People in northern Mississippi...southern Pemiscot...north central
Lauderdale...Dyer and northwestern Gibson Counties should monitor
this storm closely.
LAT...LON 3613 8885 3585 8969 3594 9029 3600 9010
3600 8996 3604 8996 3618 8947
TIME...MOT...LOC 2001Z 268DEG 32KT 3613 8957 3596 9019
SWBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:42 PM CDT | River Flood Warning | MEG | Monroe | 36 hr |
| May 8, 8:42 PM CDT | River Flood Warning | MEG | Monroe | 36 hr |
| May 9, 9:48 AM CDT | Special Weather Statement | MEG | Tate | 27 min |
| May 9, 10:14 AM CDT | Special Weather Statement | MEG | Panola | 31 min |
| May 9, 11:24 AM CDT | Special Weather Statement | MEG | Union | 36 min |
| May 9, 4:50 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 40 min |
| May 9, 5:21 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 24 min |
| May 9, 5:39 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Panola, Quitman, Tate, Tunica | 36 min |
| May 9, 6:01 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Tate | 44 min |
| May 9, 6:31 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Marshall, Pontotoc, Union | 44 min |
| May 9, 6:42 PM CDT | Tornado Warning | MEG | Lafayette, Marshall, Pontotoc, Union | 21 min |
| May 9, 7:10 AM CDT | Special Weather Statement | MEG | Dyer | 35 min |
| May 9, 8:39 AM CDT | Special Weather Statement | MEG | Obion | 36 min |
| May 9, 9:20 AM CDT | Special Weather Statement | MEG | Crockett | 25 min |
| May 9, 3:47 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale | 28 min |
| May 9, 4:17 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 28 min |
| May 9, 4:29 PM CDT | Special Weather Statement | MEG | Benton | 31 min |
| May 9, 5:00 PM CDT | Special Weather Statement | MEG | Carroll | 30 min |
| May 9, 5:11 PM CDT | Tornado Warning | MEG | Fayette, Shelby, Tipton | 21 min |
| May 9, 5:24 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Henderson, Madison | 36 min |
| May 9, 5:54 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, McNairy | 36 min |
| May 9, 7:28 AM CDT | Special Weather Statement | MEG | Clay, Greene | 32 min |
| May 9, 3:35 PM CDT | Special Weather Statement | MEG | Craighead | 25 min |
| May 9, 3:39 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Mississippi, Poinsett | 36 min |
| May 9, 3:55 PM CDT | Severe Thunderstorm Warning | MEG | Cross, Poinsett | 35 min |
| May 9, 4:01 PM CDT | Severe Thunderstorm Warning | MEG | Cross, St. Francis | 29 min |
| May 9, 4:20 PM CDT | Severe Thunderstorm Warning | MEG | Cross, Lee, St. Francis | 40 min |
| May 9, 4:28 PM CDT | Tornado Warning | MEG | Lee, St. Francis | 32 min |
Nearby
Special Weather Statements in Tennessee, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.